Acta Applicandae Mathematicae

, Volume 128, Issue 1, pp 113–152 | Cite as

Global Bifurcation Diagrams of Steady States of Systems of PDEs via Rigorous Numerics: a 3-Component Reaction-Diffusion System

  • Maxime Breden
  • Jean-Philippe Lessard
  • Matthieu Vanicat


In this paper, we use rigorous numerics to compute several global smooth branches of steady states for a system of three reaction-diffusion PDEs introduced by Iida et al. [J. Math. Biol. 53(4):617–641, 2006] to study the effect of cross-diffusion in competitive interactions. An explicit and mathematically rigorous construction of a global bifurcation diagram is done, except in small neighborhoods of the bifurcations. The proposed method, even though influenced by the work of van den Berg et al. [Math. Comput. 79(271):1565–1584, 2010], introduces new analytic estimates, a new gluing-free approach for the construction of global smooth branches and provides a detailed analysis of the choice of the parameters to be made in order to maximize the chances of performing successfully the computational proofs.


Equilibria of systems of PDEs Bifurcation diagram Contraction mapping Rigorous numerics 

Mathematics Subject Classification (2010)

65N15 37M20 35K55 


  1. 1.
    Kan-on, Y., Mimura, M.: Singular perturbation approach to a 3-component reaction-diffusion system arising in population dynamics. SIAM J. Math. Anal. 29(6), 1519–1536 (1998) (electronic) MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Peng, R., Wang, M.: Pattern formation in the Brusselator system. J. Math. Anal. Appl. 309(1), 151–166 (2005) MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Crandall, M.G., Rabinowitz, P.H.: Bifurcation from simple eigenvalues. J. Funct. Anal. 8, 321–340 (1971) MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Rabinowitz, P.H.: Some global results for nonlinear eigenvalue problems. J. Funct. Anal. 7, 487–513 (1971) MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Iida, M., Mimura, M., Ninomiya, H.: Diffusion, cross-diffusion and competitive interaction. J. Math. Biol. 53(4), 617–641 (2006) MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Turing, A.M.: The chemical basis of morphogenesis. Philos. Trans. R. Soc. Lond. B 237, 37–72 (1952) CrossRefGoogle Scholar
  7. 7.
    Amann, H.: Nonhomogeneous linear and quasilinear elliptic and parabolic boundary value problems. In: Function Spaces, Differential Operators and Nonlinear Analysis, Friedrichroda, 1992. Teubner-Texte Math., vol. 133, pp. 9–126. Teubner, Stuttgart (1993) CrossRefGoogle Scholar
  8. 8.
    Choi, Y.S., Lui, R., Yamada, Y.: Existence of global solutions for the Shigesada–Kawasaki–Teramoto model with weak cross-diffusion. Discrete Contin. Dyn. Syst. 9(5), 1193–1200 (2003) MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Lou, Y., Ni, W.-M., Wu, Y.: On the global existence of a cross-diffusion system. Discrete Contin. Dyn. Syst. 4(2), 193–203 (1998) MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Izuhara, H., Mimura, M.: Reaction-diffusion system approximation to the cross-diffusion competition system. Hiroshima Math. J. 38(2), 315–347 (2008) MathSciNetMATHGoogle Scholar
  11. 11.
    van den Berg, J.B., Lessard, J.-P., Mischaikow, K.: Global smooth solution curves using rigorous branch following. Math. Comput. 79(271), 1565–1584 (2010) CrossRefMATHGoogle Scholar
  12. 12.
    Day, S., Lessard, J.-P., Mischaikow, K.: Validated continuation for equilibria of PDEs. SIAM J. Numer. Anal. 45(4), 1398–1424 (2007) (electronic) MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Keller, H.B.: Lectures on Numerical Methods in Bifurcation Problems. Tata Institute of Fundamental Research Lectures on Mathematics and Physics, vol. 79. Tata, Bombay (1987). With notes by A.K. Nandakumaran and M. Ramaswamy Google Scholar
  14. 14.
    Chow, S.N., Hale, J.K.: Methods of Bifurcation Theory. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Science], vol. 251. Springer, New York (1982) CrossRefMATHGoogle Scholar
  15. 15.
    Gameiro, M., Lessard, J.-P.: Analytic estimates and rigorous continuation for equilibria of higher-dimensional PDEs. J. Differ. Equ. 249(9), 2237–2268 (2010) MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2013

Authors and Affiliations

  • Maxime Breden
    • 1
  • Jean-Philippe Lessard
    • 2
  • Matthieu Vanicat
    • 1
  1. 1.CMLAENS CachanCachanFrance
  2. 2.Département de Mathématiques et de StatistiqueUniversité LavalQuébecCanada

Personalised recommendations